Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 33, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 13, 2008, 11:41 AM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2008, 11:41 AM PDT (18:41 UTC)
- Expired
- Jul 13, 2008, 1:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 83 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 131843 FFWSGX CAC071-132045- /O.NEW.KSGX.FF.W.0033.080713T1841Z-080713T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1141 AM PDT SUN JUL 13 2008 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 145 PM PDT * AT 1136 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. DEBRIS FLOWS ISSUING FROM BASINS BURNED BY THE SLIDE FIRE CAN IMPACT HIGHWAYS 330 AND 18...AND ANY OTHER ROADS WITHIN THE BURNED AREA... PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES. IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN DIEGO. LAT...LON 3433 11704 3439 11691 3430 11686 3426 11701 $$ HORTON
2 follow-up statements
000 WGUS76 KSGX 131855 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1150 AM PDT SUN JUL 13 2008 CAC071-132045- /O.CON.KSGX.FF.W.0033.000000T0000Z-080713T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 1150 AM PDT SUN JUL 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR SOUTHWESTERN SAN BERNARDINO COUNTY... AT 1142 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING LOCALLY HEAVY RAIN OVER THE WARNED AREA. DEBRIS FLOWS ISSUING FROM BASINS BURNED BY THE SLIDE AND THE BUTLER TWO FIRES CAN IMPACT HIGHWAYS 330 AND 18...AND ANY OTHER ROADS WITHIN THE BURNED AREA...PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES. THE TOWN OF FAWNSKIN...IN ADDITION TO OTHER NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR BELOW ANY OF THE BURNED BASINS CAN BE IMPACTED BY DEBRIS FLOWS. DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT HIGHWAY 38 (ALSO KNOWN AS NORTH SHORE DRIVE)...RIM-OF-THE-WORLD DRIVE...HOLCOMB CREEK ROAD...COXY ROAD...BIG PINE FLAT ROAD...GREENLEAD ROAD...AND ANY OTHER ROADS IN THE BURNED AREA...PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES. HIGHWAY 18 (ALSO KNOWN AS RIM-OF-THE-WORLD HIGHWAY AND BIG BEAR BOULEVARD) IS PARTICULARLY SUSCEPTIBLE TO FLOOD AND DEBRIS FLOWS AT CROSSINGS WITH BURNED DRAINAGES. AT 1140 AM CHP REPORTED DEBRIS ON STATE HIGHWAY 38 BETWEEN LAKE WILLIAMS AND ONYX SUMMIT. LAT...LON 3433 11704 3439 11691 3430 11686 3426 11701 $$ JAD
000 WGUS76 KSGX 132040 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 139 PM PDT SUN JUL 13 2008 CAC071-132049- /O.EXP.KSGX.FF.W.0033.000000T0000Z-080713T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 139 PM PDT SUN JUL 13 2008 ...THE FLASH FLOOD WARNING FOR THE SAN BERNARDINO MOUNTAINS AND ADJACENT SLOPES WILL EXPIRE AT 145 PM PDT... SHOWERS AND THUNDERSTORMS HAVE DIMINISHED OVER AND WEST OF THE BIG BEAR LAKE AREA AND NO FURTHER FLOODING THREAT IS IMMINENT. LAT...LON 3433 11704 3439 11691 3430 11686 3426 11701 $$ JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:15 AM PDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 13, 8:15 AM PDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 815 AM PDT SUN JUL 13 2008 .SYNOPSIS... MONSOONAL MOISTURE IN WEAKENING NORTHEAST FLOW ALOFT WILL BRING VARIABLE CLOUDINESS...WITH A CHANCE OF SHOWERS OR THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. THERE IS A SLIGHT CHANCE OF SHOWERS DRIFTING INTO THE INLAND VALLEYS. DRYING FOR MONDAY AND TUESDAY WILL DECREASE THUNDERSTORM CHANCES. TEMPERATURES WILL REMAIN NEAR SEASONAL LEVELS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... MARINE LAYER DEPTH WAS AROUND 1000 FEET ALONG THE COAST WITH AREAS OF STRATUS OVER THE COASTAL WATERS AND ALONG THE IMMEDIATE COASTLINE. ELSEWHERE...A WEAK INVERTED TROUGH REMAINS OVER THE AREA BUT APPEARS TO BE A LITTLE FURTHER WEST THAN THE ITS POSITION ON SATURDAY. NORTHEAST FLOW CONTINUES OVER THE NORTHERN DESERT AREAS SOUTHWESTWARD INTO LA COUNTY WHEREAS A SOUTHWEST FLOW IS APPARENT IN SATELLITE IMAGERY OVER THE EASTERN PORTION OF OUR CWA FROM NORTHERN BAJA THROUGH THE COACHELLA VALLEY. THE 12Z NKX SOUNDING SHOWS THE AIR MASS REMAINS UNSTABLE OVER THE AREA BUT NOT QUITE AS UNSTABLE AS SATURDAY MORNING. PRECIP WATER IS LOWER AND THE K INDEX IS NOT QUITE AS HIGH AS SATURDAY MORNING. LIFTED INDEX IS ABOUT THE SAME. THE MID AND HIGH CLOUDS ARE MORE BROKEN UP THIS MORNING ALLOWING BETTER SOLAR HEATING SO COULD BE MORE ACTIVE OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON THAN SATURDAY AS A RESULT. 12Z NAM CONTINUES TO SHOW A WEAK FLOW OVER THE AREA THROUGH MONDAY ALTHOUGH THE TREND IS TOWARDS A DECREASE IN THE MID AND HIGH LEVEL MOISTURE OVER THE AREA. STILL ENOUGH INSTABILITY ON MONDAY FOR ISOLATED CONVECTION OVER THE MOUNTAINS AND DESERTS ON MONDAY. THE NAM DOES SHOW A MINOR SHORTWAVE TROUGH BEGINNING TO MOVE INTO THE PACIFIC NORTHWEST ON TUESDAY WHICH SHOULD BRING A SOUTHWEST FLOW ALOFT OVER THE AREA TUESDAY AND WEDNESDAY. THIS SHOULD SHUT OFF THE MOISTURE FROM THE SOUTH AND SOUTHEAST OVER THE AREA RESULTING IN FURTHER DRYING. THE FLOW ALOFT WOULD ALSO FAVOR A RETURN OF THE MARINE LAYER WITH STRATUS ALONG THE COAST AND LOCALLY INLAND OVER THE VALLEY AND MESA AREAS BY MID WEEK. MEDIUM RANGE MODELS KEEP A SHORTWAVE TROUGH ALONG THE PACIFIC NORTHWEST COAST INTO THE WEEKEND WITH A DRY SOUTHWEST FLOW ALOFT OVER THE AREA. NO UPDATES ARE PLANNED AT THIS TIME. && .AVIATION... 131515Z...PATCHY MARINE LAYER STRATUS EARLY THIS MORNING ALONG THE CENTRAL SAN DIEGO COUNTY COAST...OTHERWISE JUST AREAS OF MID AND HIGH LEVEL CLOUDINESS. STRATUS SHOULD MIX OUT BY 17Z. CONSIDERABLE SUBTROPICAL MOISTURE CONTINUES OVER THE AREA WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY MOUNTAINS AND NORTHERN DESERTS. POTENTIAL EXISTS FOR ISOLATED THUNDERSTORMS WITH LOCAL CIGS BELOW FL050 AND TOPS TO FL450 WITH STRONG UP AND DOWN DRAFTS...BRIEF...STRONG AND GUSTY SURFACE WINDS...LARGE HAIL...AND VERY HEAVY RAIN. DUE TO THE CONVECTIVE ACTIVITY AND DEBRIS...THE MARINE LAYER IS EXPECTED TO REMAIN CHAOTIC TONIGHT. HOWEVER...AREAS OF CIGS WITH BASES NEAR 800 FT MSL...AND TOPS BELOW FL012 ARE EXPECTED TO REDEVELOP ALONG THE COAST AFTER 08Z THROUGH 14Z MON. AREAS OF 3-5SM VIS IN FOG AND HAZE ARE LIKELY AS WELL BETWEEN 10Z AND 17Z MON. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...HORTON AVIATION/MARINE...JAD NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 13, 4:00 AM PDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT SUN JUL 13 2008 CAZ055-056-058-060-132300- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 400 AM PDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND THE APPLE AND LUCERNE VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ061-062-132300- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 AM PDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER DESERT PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY..THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ048-132300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- 400 AM PDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-050-057-132300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 400 AM PDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS...THE SAN DIEGO COUNTY VALLEYS...AND THE SANTA ANA MOUNTAINS AND FOOTHILLS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Jul 13, 1:18 PM PDT | Flash Flood Watch | SGX | San Bernardino | 7 hr |
| Jul 13, 3:12 PM PDT | Flash Flood Warning | SGX | San Diego | 48 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.